Hail, Allegheny
- When
- May 2, 3:00 AM EST
- Where
- Allegheny County, 0.53 mi E of Imperial
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 40.450, -80.240
In the early morning hours of May 2, 2016, a low pressure center was moving east/northeast along a stalled boundary over the County Warning Area with a passing shortwave aloft. Only one severe thunderstorm (supercell) tracked along the low where greatest shear was observed and produced numerous reports of quarter size hail and larger across eastern OH thru Allegheny County in PA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
In the early morning hours of May 2, 2016, a low pressure center was moving east/northeast along a stalled boundary over the County Warning Area with a passing shortwave aloft. Only one severe thunderstorm (supercell) tracked along the low where greatest shear was observed and produced numerous reports of quarter size hail and larger across eastern OH thru Allegheny County in PA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 2, 2:58 AM EST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 358 AM EDT MON MAY 2 2016 .SYNOPSIS... A SERIES OF CROSSING DISTURBANCES WILL MAINTAIN DAILY RAIN CHANCES THIS WEEK. && .NEAR TERM /TODAY AND TONIGHT/... A CROSSING SHORTWAVE WILL SPREAD SHOWERS AND THUNDERSTORMS OVER MUCH OF THE REGION THIS MORNING. SUPPORTING LOW PRESSURE IS PROGGED TO DIG RAPIDLY NEWD WITH RAIN COVERAGE DIMINISHING RAPIDLY WITH PROGRESS. HOWEVER...A TRAILING DISTURBANCE IS EXPECTED TO REIGNITE SHOWERS AGAIN BY TNGT...ALTHOUGH THE BULK OF THAT PCPN SHOULD BE FOCUSED OVR THE SOUTHEAST QUAD OF THE CWA. STRONG SHEAR SUPPORTED ISOLATED SEVERE/MESO EARLIER EARLY THIS MORNING...BUT THAT CONDITION SHOULD NOT LAST AND INSTABILITY IS NOT WIDESPREAD...SO NO GENERAL HAZARDOUS WEATHER OUTLOOK MENTION FOR NOW. && .SHORT TERM /TUESDAY AND WEDNESDAY/... SOME SHOWERS WILL LINGER TUESDAY...BUT THE REGION SHOULD BE DRY BY EVENING. AN UPPER LEVEL LOW IS FORECAST TO DVLP OVER THE EASTERN GREAT LAKES BY WEDNESDAY...BRINGING ANOTHER RAIN CHANCE FOR THE UPR OH REGION. WITH PERSISTENT CLOUDS AND PRECIP CHANCES...TEMPERATURE WAS FORECAST AT...OR SLIGHTLY BELOW NORMAL FOR THE PERIOD. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... MODELS COMING INTO BETTER AGREEMENT IN SCENARIO OF A HIGH AMPLITUDE ERN CONUS TROUGH...WITH CUTOFF LOW OVR THE UPR OH REGION FOR THE LATTER HALF OF THE WEEK. THIS PATTERN WILL MAINTAIN PRECIP CHANCES AND COLD TEMPERATURES UNTIL THE TRENCH FILLS...CURRENTLY TIMED FOR SUNDAY. && .AVIATION /08Z MONDAY THROUGH FRIDAY/... STRATUS AND FOG RESTRICTIONS N-E OF PIT SHOULD CONTINUE THIS MRNG WITH LOW LVL MOISTURE IN PLACE. OTHERWISE...DETERIORATION TO MVFR AND OCNL IFR IS EXPECTED ERLY THIS MRNG AS ADVANCING LOW PRESSURE RESULTS IN SHOWERS AND SCT TSTMS THRU ARND SUNRISE. AN UPR TROF SHOULD MAINTAIN MVFR CONDITIONS THRU LATE MRNG/ERLY AFTN BEFORE A RETURN TO VFR IS EXPECTED. ANOTHER SHORTWAVE RETURNS MVFR RESTRICTION POTENTIAL THIS EVE ESP FOR PORTS S OF PIT. .OUTLOOK /TUESDAY THROUGH FRIDAY/... PERIODIC RESTRICTIONS ARE LIKELY WED THRU FRI WITH THE PASSAGE OF A COLD FRONT AND SUBSEQUENT UPR TROFG. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. && 15/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1151 PM EDT SUN MAY 1 2016 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-030400- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA- WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 1151 PM EDT SUN MAY 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1012 PM EDT SUN MAY 1 2016
OHZ057-020300-
MUSKINGUM-
1012 PM EDT SUN MAY 1 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MUSKINGUM COUNTY...
AT 1012 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOMERSET...
MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ZANESVILLE...NORTH ZANESVILLE...DRESDEN...FRAZEYSBURG...GRATIOT...
FULTONHAM...DRAKE AND DILLON STATE PARK.
THIS INCLUDES INTERSTATE 70 IN OHIO NEAR MILE MARKER 143...AND
BETWEEN MILE
MARKERS 145 AND 154.
LAT...LON 3995 8223 3995 8220 4011 8219 4016 8213
4005 8184 3984 8217 3991 8216 3991 8223
TIME...MOT...LOC 0212Z 222DEG 21KT 3990 8228
CLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
207 AM EDT MON MAY 2 2016
OHZ039-040-020645-
TUSCARAWAS-CARROLL-
207 AM EDT MON MAY 2 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN CARROLL AND NORTHERN
TUSCARAWAS COUNTIES...
AT 207 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WINESBURG...OR 9
MILES NORTHWEST OF DOVER...MOVING EAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NEW PHILADELPHIA...DOVER...CARROLLTON...MINERVA...STRASBURG...SUGARCREEK...
MALVERN...BOLIVAR...MINERAL CITY...DELLROY...SHERRODSVILLE...ROSWELL...
PARRAL...ZOAR AND ATWOOD LAKE.
THIS INCLUDES INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 80 AND 94.
LAT...LON 4060 8166 4063 8167 4065 8147 4067 8146
4066 8144 4065 8144 4065 8124 4072 8124
4072 8120 4073 8120 4073 8109 4049 8102
4047 8167
TIME...MOT...LOC 0607Z 262DEG 33KT 4058 8165
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
256 AM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM HAIL 4 E SHERRODSVILLE 40.49N 81.17W
05/02/2016 E1.75 INCH CARROLL OH LAW ENFORCEMENT
&&
EVENT NUMBER PBZ1601536
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 AM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM HAIL STRASBURG 40.60N 81.53W
05/02/2016 M1.75 INCH TUSCARAWAS OH SOCIAL MEDIA
QUARTER TO GOLF BALL SIZE HAIL
&&
EVENT NUMBER PBZ1601537
15SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 347 AM EDT MON MAY 2 2016 PAZ020-021-029-WVZ001-002-020815- WASHINGTON-ALLEGHENY-BEAVER-BROOKE-HANCOCK- 347 AM EDT MON MAY 2 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BEAVER...NORTHWESTERN WASHINGTON...WESTERN ALLEGHENY...SOUTHEASTERN HANCOCK AND NORTHEASTERN BROOKE COUNTIES... AT 347 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TORONTO...OR NEAR WEIRTON...MOVING EAST AT 35 MPH. WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PITTSBURGH...MOUNT LEBANON...BETHEL PARK...ROSS TOWNSHIP...MCCANDLESS TOWNSHIP...MOON TOWNSHIP...MCMURRAY...WEIRTON...FRANKLIN PARK...ALIQUIPPA... GASTONVILLE...UPPER ST. CLAIR...SCOTT TOWNSHIP...ROBINSON TOWNSHIP... CECIL-BISHOP...ECONOMY...DORMONT...BELLEVUE...CASTLE SHANNON AND CARNEGIE. THIS INCLUDES THE FOLLOWING HIGHWAYS... PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 32 AND 34. INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 50 AND 75...AND BETWEEN MILE MARKERS 48 AND 49. INTERSTATE 279 IN PENNSYLVANIA BETWEEN MILE MARKERS 6 AND 13. INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 45 AND 68. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4066 8002 4026 8003 4038 8058 4056 8057 TIME...MOT...LOC 0747Z 272DEG 30KT 4047 8048 07
The Pittsburgh radar (KPBZ), 9 km away, was scanning. The volume nearest the first event began at 07:59 UTC.
11 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639064, 639065, 639066, 639067, 639068, 639069, 639070, 639071, 639072, 639073, 639074.